Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 249, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 19, 2008, 5:58 PM CDT for Meade County, Seward County, Kansas. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 19, 2008, 5:58 PM CDT (22:58 UTC)
- Expired
- Jun 19, 2008, 6:10 PM CDT
- In force
- 12 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
Counties Meade County, KS, Seward County, KS
The radar
The Dodge City radar (KDDC), 93 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.0 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 146 J/kg
- Mixed-layer CIN
- -340 J/kg
- Mixed-layer LCL
- 1555 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 192259
SVRDDC
KSC119-175-192345-
/O.NEW.KDDC.SV.W.0249.080619T2258Z-080619T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
558 PM CDT THU JUN 19 2008
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN MEADE COUNTY IN SOUTHWEST KANSAS.
SOUTHEASTERN SEWARD COUNTY IN SOUTHWEST KANSAS.
* UNTIL 645 PM CDT
* AT 557 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 5 MILES SOUTH OF KISMET...MOVING
SOUTHEAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
KISMET...
RURAL RESIDENCES OF SOUTHEASTERN SEWARD AND SOUTHWESTERN MEADE
COUNTIES.
THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL TO THE
SIZE OF HALF DOLLARS.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
THIS WARNING REPLACES THE PREVIOUS WARNING ISSUED FOR SEWARD COUNTY.
LAT...LON 3718 10043 3700 10044 3700 10068 3700 10076
3709 10084 3721 10071
TIME...MOT...LOC 2258Z 304DEG 30KT 3713 10068
$$
BIELINSKI1 follow-up statement
000
WWUS53 KDDC 192310
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
610 PM CDT THU JUN 19 2008
KSC119-175-192320-
/O.CAN.KDDC.SV.W.0249.000000T0000Z-080619T2345Z/
MEADE KS-SEWARD KS-
610 PM CDT THU JUN 19 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SEWARD AND
SOUTHWESTERN MEADE COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER SOUTHEASTERN SEWARD AND SOUTHWESTERN
MEADE COUNTIES.
LAT...LON 3718 10043 3700 10044 3700 10068 3700 10076
3709 10084 3721 10071
TIME...MOT...LOC 2310Z 304DEG 30KT 3707 10058
$$
BIELINSKIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:48 PM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, Jun 19, 3:48 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 348 PM CDT THU JUN 19 2008 .DISCUSSION... DAYS 1-2... THE CURRENT PATTERN HAS BEEN VERY DIFFICULT TO FCST GIVEN ALL THE MESOSCALE SYSTEMS THAT THE MODELS DO NOT CAPTURE. THIS WILL CONTINUE FOR THE NEXT SEVERAL DAYS SINCE WE WILL REMAIN NEAR THE SOUTHERN EDGE OF THE WESTERLIES. CLIMATOLOGICALLY, MID JUNE INTO EARLY JULY IS THE MOST FAVORED TIME OF THE YEAR FOR THIS PATTERN SINCE SFC BASED INSTABILITY IS USUALLY TAKEN FOR GRANTED AND OUR FCST AREA TENDS TO BE LOCATED ALONG THE SOUTHERN PERIPHERY OF THE WESTERLIES. WESTERN KANSAS WAS IN THE EXIT REGION OF AN UPPER JET STREAK AGAIN TODAY. STORMS WERE ONGOING AND POPS FOR THIS EVENING WERE HEAVILY INFLUENCED BY CURRENT RADAR TRENDS. THE MODELS PUSH CONVECTION DOWN THE PLAINS TONIGHT AND STABILIZE WESTERN KANSAS. SFC AND ELEVATED CAPES SHOULD BE LOWER ON THURSDAY DESPITE FAVORABLE JET DYNAMICS(NOSE OF 70KT JET IN WESTERN KS). SO TEMPS SHOULD RECOVER INTO THE 80S. GIVEN THE HIGHER STABILITY OVER THE PLAINS, THE BEST CHANCE OF STORM INITIATION MAY BE ON THE FRONT RANGE. BUT SOME OF THESE STORMS COULD STILL DRIFT INTO WESTERN KANSAS IN THE LATE AFTERNOON AND EVENING. DAYS 3-7... THE LOW WILL AMPLIFY BY SATURDAY EVENING WITH MORE OF A NNW OR NW MID LEVEL FLOW PATTERN. ANY STORMS DEVELOPING NEAR THE TERRAIN FEATURES TO OUR WEST SATURDAY AFTERNOON SHOULD TEND TO STAY WEST OF OUR AREA. OUR WESTERN COUNTIES HAVE THE BEST CHANCE OF STORMS SATURDAY NIGHT AS THE STORMS MOVE ONTO THE LOWER TERRAIN. UPPER RIDGING SHOULD BE SHORT LIVED SUNDAY AS THE ECMWF CONTINUES TO SHOW AN MCS ACROSS MUCH OF THE CENTRAL PLAINS MONDAY INTO MONDAY NIGHT AS A WEAK IMPULSE CROSSES THE AREA. POPS WERE RAISED TO 40 PERCENT FOR THIS SYSTEM. THE ECMWF HAS BACKED OFF ON THE LARGE TROUGH OVER THE PACIFIC NW FOR JUNE 26-28. BUT THE GFS AND ECMWF CONTINUE TO SHOW SW KS IN A FAVORED AREA FOR STORM CLUSTERS--NEAR THE SOUTHERN PERIPHERY OF THE WESTERLIES. && .PRELIMINARY POINT TEMPS/POPS... DDC 62 85 62 87 / 30 30 30 20 GCK 60 85 60 88 / 30 30 30 30 EHA 60 88 61 89 / 60 40 40 30 LBL 61 86 61 88 / 80 40 40 20 HYS 59 84 61 85 / 30 20 20 20 P28 65 85 63 85 / 30 30 30 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN24/18
Hazardous weather outlook, Jun 19, 4:27 AM CDT, 13 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 427 AM CDT THU JUN 19 2008 KSZ030-031-043>046-061>066-074>081-084>090-201000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 427 AM CDT THU JUN 19 2008 /327 AM MDT THU JUN 19 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL DISTURBANCE MOVING FROM THE GREAT BASIN INTO THE PLAINS TODAY WILL HELP SET OFF ANOTHER ROUND OF SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. WITH GOOD INSTABILITY AND SHEAR...ANY STORMS COULD QUICKLY BECOME SEVERE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT...ALTHOUGH TORNADOES ARE NOT COMPLETELY OUT OF THE QUESTION. DURING THE OVERNIGHT HOURS...THE ACTIVITY WILL MERGE INTO A COMPLEX OF THUNDERSTORMS...BRINGING STRONG WINDS AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STORMS MOVING OFF THE HIGH TERRAIN OF EASTERN COLORADO INTO FAR WESTERN KANSAS COULD BRING A THREAT FOR HAIL AND HIGH WINDS FRIDAY AFTERNOON AND NIGHT...MAINLY WEST OF A LIBERAL TO SCOTT CITY LINE. THERE ARE CHANCES FOR THUNDERSTORMS AGAIN SATURDAY AFTERNOON AND AGAIN ON MONDAY. THE CHANCES FOR THESE STORMS BECOMING SEVERE IS UNCERTAIN AT THIS POINT. STAY TUNED FOR FURTHER UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 4 PM THIS AFTERNOON. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC RITTERLING
In the hours before
Local storm report, Jun 19, 4:31 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
431 PM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM HAIL 2 SSW ULYSSES 37.55N 101.37W
06/19/2008 E1.75 INCH GRANT KS PUBLIC
&&
JBLocal storm report, Jun 19, 4:42 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
442 PM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 16 WNW MEADE 37.37N 100.61W
06/19/2008 E0.88 INCH MEADE KS PUBLIC
&&
JBLocal storm report, Jun 19, 4:50 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
450 PM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 12 WNW MEADE 37.35N 100.54W
06/19/2008 E0.88 INCH MEADE KS PUBLIC
&&
JBLocal storm report, Jun 19, 5:24 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
524 PM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM HAIL 11 NW JOHNSON CITY 37.68N 101.90W
06/19/2008 E1.00 INCH STANTON KS PUBLIC
&&
JFINCHLocal storm report, Jun 19, 5:53 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
553 PM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM HAIL 14 NNE LIBERAL 37.23N 100.84W
06/19/2008 E1.25 INCH SEWARD KS PUBLIC
&&
JFINCHLocal storm report, Jun 19, 5:56 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
556 PM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM HAIL 2 W KISMET 37.21N 100.74W
06/19/2008 E0.88 INCH SEWARD KS LAW ENFORCEMENT
&&
JFINCHThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 7:06 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 54 min |
| Jun 18, 7:18 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade | 6 min |
| Jun 18, 7:28 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade, Seward | 47 min |
| Jun 18, 7:38 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 52 min |
| Jun 18, 7:39 PM CDT | Tornado Warning | DDC | Meade | 28 min |
| Jun 18, 7:45 PM CDT | Special Weather Statement | DDC | Grant, Haskell, Stevens | 45 min |
| Jun 18, 7:55 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Morton, Stanton, Stevens | 65 min |
| Jun 18, 7:58 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 47 min |
| Jun 18, 8:09 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 66 min |
| Jun 18, 8:14 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 17 min |
| Jun 18, 8:25 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 50 min |
| Jun 18, 8:30 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 45 min |
| Jun 18, 8:44 PM CDT | Areal Flood Warning | DDC | Kearny | 5 hr |
| Jun 18, 8:48 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Ness, Pawnee, Rush | 30 min |
| Jun 19, 2:38 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Hamilton, Kearny | 52 min |
| Jun 19, 3:08 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Hamilton, Haskell, Kearny, Stanton | 52 min |
| Jun 19, 4:03 PM CDT | Special Weather Statement | DDC | Grant, Haskell, Stanton | 42 min |
| Jun 19, 4:25 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Seward, Stevens | 28 min |
| Jun 19, 4:38 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 38 min |
| Jun 19, 4:50 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 40 min |
| Jun 19, 5:25 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Meade, Seward, Stevens | 53 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.